Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

White coat syndrome, taking BP medication. Dizziness, light headedness. Help

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
I have a question for anyone who can help! I am 24 years old, female, overweight, but I exercise RELIGIOUSLY at least an hour a day. My resting pulse is 55. I can run an hour without being overly tired and have an extremely fast recovery heart rate. My concern is the following: I have serious white coat syndrome and have been put on bp medicine because of this. The dr even increased my dosage thinking it was not working because everytime i come in the office my bp is something like 160/90. I bought an at home monitor and my bp is consistantly 108-120/65-80 EVEN when i go a day without my bp pill. I watch salt intake and eat very healthy. I even lost 65 lbs and now am over about 20 lbs away from a healthy weight for my 5'7 frame. Drs won't prescribe me birth control pills because I am on BP meds. I want to know if i even should take my meds! I even went to the pharmacy to get a bp check and it was 117/70. Please help or offer ANY suggestions. Thank you SO much! Also-I sometimes get dizzy spells and lightheadedness like the pills may drop my bp too low....but NOTHING serious or even alarming..probably a natural side effect of the medicine. Again, this confuses me..does my body need the bp pills or no?
Posted Tue, 18 Sep 2012 in Hypertension and Heart Disease
Answered by Dr. Enrique Molina 1 hour later

Thanks for posting your query.

Based on what you are saying it seems that you don't need to be on blood pressure medications. First of all, you are only 24 years old, and you seem to have a healthy lifestyle.

You are too young to have essential hypertension, and further investigations should be sought if you were indeed hypertensive (to rule out kidney related hypertension or hormonal related hypertension for example). However your blood pressure is only elevated at your doctor’s office.

I highly recommend you keeping a log of your blood pressure readings off the medications as long as your blood pressure remains normal (indicating pressure, time in the log). Do it multiple times a day over the course of 2-3 weeks. Then bring the log AND your blood pressure machine to your doctor’s office.

Low blood pressure can make you dizzy and lightheaded, particularly when standing up.

Hope that helps, let me know if I can assist you with any further matter.

Best regards,
Above answer was peer-reviewed by
Follow-up: White coat syndrome, taking BP medication. Dizziness, light headedness. Help 2 hours later
Thank you for your reponse. aside
from dizzyness would i know if the blood pressure medicine is
not needed, because when i do take
it my bp is like 107/60 nothing too low. Also, my family has a history of high bp and it may be hereditary. One last thing, the monitor is brand new and was around $100 dollars bought from my local drugstore, is it accurate? my heart rate is always 50-60 and right after i check it on my tredmill and it matches the monitor ( so i think it is accurate). Thanks again.
Answered by Dr. Enrique Molina 3 hours later
Hi again,

Even if your blood pressure is on the low side of the normal range you can feel dizzy. Some blood pressure medications decrease your heart rate as well which can worsen your symptoms.

The fact that you have a family history of hypertension shouldn't worry you too much at this point in time: again you are too young.
Most of the population will have some degree of hypertension after the age of 50 or so.

Your machine should be fine, but take it to your doctor's office just in case your doctor wants to see it, and make sure everything is accurate.

Hope I answered your questions, good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor